Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 79, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 13, 2008, 6:57 PM CDT for Linn County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2008, 6:57 PM CDT (23:57 UTC)
- Expired
- May 13, 2008, 7:12 PM CDT
- In force
- 15 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 13, 5:09 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 410 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 132357
SVREAX
KSC107-140030-
/O.NEW.KEAX.SV.W.0079.080513T2357Z-080514T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT TUE MAY 13 2008
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 730 PM CDT
* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF BLUE MOUND...OR 19 MILES SOUTHWEST OF MOUND CITY...AND
MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLUE MOUND BY 705 PM CDT.
MOUND CITY BY 720 PM CDT.
PLEASANTON BY 730 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
LAT...LON 3821 9504 3834 9480 3832 9463 3803 9463
3803 9507 3815 9507
TIME...MOT...LOC 2357Z 230DEG 36KT 3801 9509
$$
DB2 follow-up statements
000
WWUS53 KEAX 140009
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 PM CDT TUE MAY 13 2008
KSC107-140030-
/O.CON.KEAX.SV.W.0079.000000T0000Z-080514T0030Z/
LINN KS-
709 PM CDT TUE MAY 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN COUNTY IN
EAST CENTRAL KANSAS UNTIL 730 PM CDT...
AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BLUE MOUND...OR 13 MILES SOUTHWEST OF MOUND CITY...
MOVING NORTHEAST AT 41 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUND CITY BY 720 PM CDT.
PLEASANTON BY 730 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS...AND ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.
LAT...LON 3821 9504 3834 9480 3832 9463 3803 9463
3803 9507 3815 9507
TIME...MOT...LOC 0009Z 230DEG 36KT 3809 9497
$$
DB000
WWUS53 KEAX 140012
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT TUE MAY 13 2008
KSC107-140022-
/O.CAN.KEAX.SV.W.0079.000000T0000Z-080514T0030Z/
LINN KS-
712 PM CDT TUE MAY 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR LINN COUNTY IN EAST CENTRAL
KANSAS IS CANCELLED...
AT 708 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING IS CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.
LAT...LON 3821 9504 3834 9480 3832 9463 3803 9463
3803 9507 3815 9507
TIME...MOT...LOC 0012Z 230DEG 36KT 3811 9494
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:17 PM CDT, 40 minutes earlier.
Area forecast discussion, May 13, 6:17 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 617 PM CDT TUE MAY 13 2008 ...UPDATED AVIATION DISCUSSION... /400 PM CDT TUE MAY 13 2008/ .DISCUSSION... FOREMOST FORECAST CONCERN IS WITH CONVECTIVE POTENTIAL THROUGH THIS EVENING. LATEST WATER VAPOR IMAGERY SHOWS THE NORTHERN UPPER TROUGH NOW ACROSS THE DAKOTAS...WITH THE SOUTHERN TROUGH DIGGING ACROSS ARIZONA. THE SURFACE COLD FRONT IS SITUATED FROM NEAR LAMONI TO ST JOSEPH AND BACK ACROSS EMPORIA. THE FRONT MOVED LITTLE EARLIER TODAY...BUT HAS STARTED TO MAKE BETTER EASTWARD PROGRESSION THIS AFTERNOON. LOW LEVEL MOISTURE RETURN IN ADVANCE OF THE FRONT HAS BEEN RATHER IMPRESSIVE TODAY...WITH SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 60S ACROSS EAST CENTRAL KANSAS INTO WEST CENTRAL MISSOURI. EVENTHOUGH MOISTURE WAS ABLE TO RETURN...HEATING HAS BEEN LIMITED BY PERSISTENT CLOUD COVER TODAY. THUS...THE GREATEST INHIBITING FACTOR FOR THUNDERSTORM DEVELOPMENT APPEARS TO BE THE LARGE CAP STILL IN PLACE PER 18Z TOPEKA AND SPRINGFIELD SOUNDINGS. SMALL SCALE UPPER SHORTWAVE ENERGY WILL APPROACH THIS EVENING...ALONG WITH AN UPPER LEVEL JET STREAK. THIS FORCING MAY BE WHAT IS NEEDED FOR WIDELY SCATTERED THUNDERSTORM DEVELOPMENT IN THE VICINITY OF THE FRONT. FORECAST MODELS ARE SUGGESTING THAT THE BULK OF ACTIVITY MAY BE THEN BECOME MORE POST FRONTAL THIS EVENING. ALTHOUGH SEVERE THUNDERSTORM POTENTIAL CANT BE RULED OUT IF STORMS CAN DEVELOP THIS EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...ALTHOUGH THE BETTER SEVERE THREAT APPEARS TO BE SOUTH OF THE FORECAST AREA. ANY PRECIPITATION IS EXPECTED TO MOVE EAST OF THE FORECAST AREA ALONG WITH THE FRONT BY MIDNIGHT. A DRY FORECAST IS IN STORE FOR WEDNESDAY AS A SURFACE RIDGE WORKS EAST ACROSS THE AREA. THE NEXT CHANCE FOR PRECIPITATION IN THE WAY OF SHOWERS...RETURNS TO THE REGION OVERNIGHT WEDNESDAY NIGHT INTO THE DAY THURSDAY AS THE SOUTHERN TROUGH EJECTS EAST ACROSS TEXAS AND OKLAHOMA. THERE REMAINS SOME QUESTION AS TO HOW FAR NORTH THE SYSTEM WILL TRACK...AND THE RESULTANT NORTHWARD EXPANSE OF PRECIPITATION INTO MISSOURI. KEPT HIGHEST PRECIPITATION CHANCES IN THE LIKELY CATEGORY CONFINED TO THE SOUTHERN THIRD OF THE FORECAST AREA OVERNIGHT WEDNESDAY NIGHT. A COOLER DAY WILL FOLLOW FOR THURSDAY WITH TEMPERATURES GENERALLY IN THE MIDDLE 60S. STOFLET FRIDAY THROUGH TUESDAY... DURING THE EXTENDED PERIOD MODELS MORE OR LESS AGREE IN AMPLIFYING THE FLOW AS A LARGE RIDGE BUILDS IN THE WEST AND DEEP TROF IN THE EAST. THIS LEAVES THE CWA IN RATHER FAST NORTHWEST FLOW WHICH SHOULD KEEP US GENERALLY DRY THROUGH THE EXTENDED PERIOD. THIS WILL ALSO RESULT IN TEMPERATURES MODERATING BACK TO NEAR NORMAL THROUGH MUCH OF THE EXTENDED WITH HIGHS GENERALLY IN THE 70S AND LOWS MOSTLY IN THE 50S. HAVING SAID THE PERIOD IS EXPECTED TO BE DRY...GIVEN THE FAST NORTHWEST FLOW WOULDNT BE SURPRISED TO SEE A WAVE OR TWO RACE DOWN THE FRONT SIDE OF THE RIDGE AND BRING A FEW SCATTERED SHOWERS AND POSSIBLY A TEMPORARY AND SLIGHT BACKDOOR PUSH OF COOL AIR ON ANY GIVE DAY. GFS SHOWS THIS POSSIBLY MONDAY...BUT IT WOULD BE FOOLISH TO TRY TO TIME THIS OUT THAT FAR OUT AND INTRODUCE POPS. AS A RESULT WILL LEAVE IT DRY FOR NOW WITH ONLY SLIGHTLY COOLER TEMPS FOR MONDAY THAN THE REST OF THE EXTENDED PERIODS. BAILEY && .AVIATION... FOR THE 00Z TAFS...A LINE OF THUNDERSTORMS IS CURRENTLY MOVING THROUGH THE FAR SOUTHERN PORTION OF THE CWA AND THE COLD FRONT HAS PASSED THROUGH ALL OF THE EAX TERMINALS. FOR THE REST OF THE TAF PERIOD...NOT EXPECTING ANY OF THE SHOWER OR THUNDERSTORM ACTIVITY TO AFFECT ANY OF THE TERMINALS. CEILINGS SHOULD BE CLEARING OUT GRADUALLY AS THE NIGHT GOES ON. MJS && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, May 13, 5:05 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 505 PM CDT TUE MAY 13 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 505 PM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A COLD FRONT STRETCHED FROM BETHANY TO KANSAS CITY LATE THIS AFTERNOON WITH THE FRONT PRESSING SOUTHEAST. MOISTURE WAS SLOWLY INCREASING AHEAD OF THE FRONT...BUT A STRONG CAP IN THE MID LEVELS OF THE ATMOSPHERE WAS INHIBITING THE DEVELOPMENT OF THE THUNDERSTORMS. THE CAP WILL WEAKEN LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP MAINLY SOUTH OF A LINE FROM PAOLA TO MARSHALL TO BOONVILLE BY EARLY THIS EVENING. INSTABILITY WILL REMAIN WEAK...BUT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY SOUTH OF A LINE FROM MOUND CITY KANSAS TO BUTLER TO CLINTON. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF A MOUND CITY TO BUTLER TO CLINTON LINE. DB
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.